Talk

Advanced search

to be furious with my gp and my daughters consultant...

(16 Posts)
iamusuallybeingunreasonable Thu 09-Dec-10 16:52:41

That between them they can't get dosages on a prescription correct!?

Went to collect from pharmacy, and the guy there was so helpful, not sure whether it was the gp who wrote out the prescription wrong or the consultant from the hospital who has cocked up, but between them they tried to put my daughter on a dose of Ranitidine at 75mg when for her weight she should be on no more than 17.5mg... No idea what this would have done to her had she had it, she's omly 3 months old ffs!

Can't get hold of either this afternoon, but ready to tear a strip off both... What do i do?

TattytinsellooksDevine Thu 09-Dec-10 16:59:43

Complain to PALS?

TheChewyToffeeMum Thu 09-Dec-10 17:03:25

YANBU to be angry. I would expect the doc who made the mistake will apologise immediately and unreservedly. If they don't write and complain to either the Practice Manager (if a GP) or the NHS trust.

However, mistakes do happen and this is why the system is set-up so that the pharmacist checks doses before filling issuing prescriptions.

(Confession: I am a GP and have made a dosage mistake in the past)

thx1138 Thu 09-Dec-10 17:03:41

Jesus. YANBU. Praise the Lord for the Pharmacists.

pipsy76 Thu 09-Dec-10 17:03:59

Unfortunately as a hospital pharmacist I can confirm that this sort of thing is far from an infrequent occurence mostly with no consequence to the prescriber at all as it is intercepted by the pharmacist before reaching the patient.

You could report the incident to the National Patient Safety agency via the National Reporting and Learning Scheme they do not have the power to investigate the incident but will look into how to prevent similar errors occuring in future.

TheChewyToffeeMum Thu 09-Dec-10 17:07:06

I just want to add that every time such an error is made it should be recorded as a significant event and subject to analysis to try and prevent it happening again. When you speak to them you might want the Doctor to assure you that this will be done.

iamusuallybeingunreasonable Thu 09-Dec-10 17:11:09

I know mistakes happen, its no surprise with so many cogs in the wheel, and I am grateful the pharmacist was doing his job properly, but its worrying when using the same guidance book that they can get it AP wrong, and makes me cross really does

unfitmother Thu 09-Dec-10 17:11:18

You should expect an untoward incident report to be completed

iamusuallybeingunreasonable Thu 09-Dec-10 17:14:44

Any ideas what an OD of Ranitidine would be? For argument sake...

Bearfoot Thu 09-Dec-10 17:22:38

Is it possible that the prescription was actually for 15mg and the pharmacist misread the handwriting for a 7 instead of a 1? - just wouldn't want you to go steaming in angry at the wrong person

pipsy76 Thu 09-Dec-10 17:31:08

Pharmacists certainly make mistakes too, however the responsibility to ensure a prescription is legible lies with the prescriber (whether doctor, nurse or pharmacist prescriber)

AnyoneforTurps Thu 09-Dec-10 17:32:24

Ranitidine suspension only comes in a 75mg/5 ml strength so it is quite correct to have 75mg on the prescription but it should also say that your DD should be having just over 1ml at a time.

Probably worth double-checking that the pharmacist hasn't misread the prescription especially if handwritten. However, if it really is an error, you should definitely inform the doctor who wrote the prescription and it should be treated as a serious untoward incident by the GP practice or hospital.

pawsnclaws Thu 09-Dec-10 17:35:37

Can I just say that you should report this error, my old GP made several such errors and I never reported them (always corrected by a pharmacist) because my GP was such a lovely man. Then a couple of years ago either he and/or another pharmacist made a potentially deadly mistake (it was reported in our local paper) and I wished I'd said something earlier.

TheChewyToffeeMum Thu 09-Dec-10 17:37:24

I would guess that it will be a computer generated script - and the dose has not been entered fully before pressing OK, the computer would then have reverted to the default dosage of 5ml.

Doesn't excuse the issuing doc from not checking the printed script properly before signing it though.

iamusuallybeingunreasonable Thu 09-Dec-10 17:47:55

It was printed, I'm a mere mortal and have no knowledge of dosage and would not know what to question... Hence the doctor being qualified and me being a PA!

xstitchsnowscene Thu 09-Dec-10 17:58:07

I don't have any references to look at when I am at home but you would need a very high amount of ranitidine for it to be harmful. I would write to the Dr to make sure he knows what happened so that he can correct it in future

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: